Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 19, NWS Goodland, KS

July 4, 2010Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 4, 2010, 10:18 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2010, 10:18 PM MDT (04:18 UTC)
Expired
Jul 5, 2010, 4:11 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:22 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 4, 5:22 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN JUL 4 2010

.DISCUSSION...
116 PM MDT SUN JUL 4 2010

SATELLITE/RUC ANALYSIS CONTINUES TO INDICATE A DEEP MOIST PLUME
EXTENDING NORTH AND EAST FROM THE SOUTHERN PLAINS ACROSS THE CENTRAL
PLAINS AND INTO THE UPPER MISSISSIPPI VALLEY AREA. IN ADDITION, A
SHORTWAVE TROUGH WAS TRANSLATING EAST INTO THE CENTRAL ROCKIES EARLY
THIS AFTERNOON. LARGE SCALE FORCING FOR ASCENT WILL BE ON THE
INCREASE ACROSS THE TRI-STATE AREA FROM WEST TO EAST AFTER 04Z-06Z
WHEN PROBABILITIES FOR DEEP MOIST CONVECTION WILL INCREASE AS
MID/UPPER TROUGH APPROACHES THE AREA. MORNING RAOBS ACROSS THE AREA
CONTINUE TO INDICATE PWATS RUNNING IN EXCESS OF 150% OF NORMAL
SUPPORTING LOCALLY HEAVY RAIN SIMILAR TO THE PAST COUPLE OF DAYS.

WILL MAINTAIN MORNING PROBABILITIES WEIGHTED IN THE EASTERN ZONES
BEFORE 310K ISENTROPIC DOWNGLIDE/HIGHER COND PRES DEFS TRANSLATE
EAST OVER THE AREA IN THE WAKE OF THE TROUGH WITH SILENT POPS
ANTICIPATED AFTER 18Z.

ANOTHER FAST MOVING STORM SYSTEM DIGGING INTO THE NORTHERN
INTERMOUNTAIN REGION TODAY WILL TRANSLATE EASTWARD OVER THE NORTHERN
PLAINS DRIVING A COLD FRONT SOUTH ACROSS THE AREA LATE TUE.
DIFFERENCES IN FROPA TIMING REMAIN, HOWEVER AGREEMENT BETWEEN
GFS/NAM SUPPORT EVENING/OVERNIGHT POPS TUE LINGERING INTO WED AS THE
CENTRAL HIGH PLAINS REMAINS LOOSELY IN THE RIGHT ENTRANCE REGION OF
H2 JET IN MOIST EASTERLY POST-FRONTAL REGIME.

THU-SUN...THE SUBTROPICAL RIDGE POSITION ACROSS THE OHIO AND
TENNESSEE VALLEY AREAS IS PROGGED TO BREAK DOWN THROUGH THE PERIOD AS
A SERIES OF SHORTWAVE TROUGHS TRANSLATE EAST OVER THE UPPER
MISSISSIPPI VALLEY AND GREAT LAKES AREA. MEANWHILE, RISING HEIGHTS
ARE PROGGED ACROSS THE SOUTHWEST, SOUTHERN ROCKIES AND PORTIONS OF
THE CENTRAL GREAT BASIN AREA. THE CENTRAL HIGH PLAINS AREA WILL
REMAIN ON THE SOUTHERN PERIPHERY OF THE STRONGER MID/UPPER FLOW WITH
A SUBTLE FRONTAL BOUNDARY MEANDERING OVER THE REGION LEADING TO
CONTINUED CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS WITH
SEASONABLE TEMPERATURES.

&&

.AVIATION...
522 PM MDT SUN JUL 4 2010

FOR THE 00Z TAF...A STRONG SHORTWAVE INDICATED BY WATER VAPOR
IMAGERY WILL IMPACT BOTH KGLD AND KMCK TONIGHT AND MONDAY. LOTS OF
LIFT IS INDICATED FOR THUNDERSTORMS TONIGHT AND SHOWERS ON MONDAY AS
THIS WAVE MOVES THROUGH. CURRENT MVFR CONDITIONS WILL CONTINUE AT
KGLD WITH SOME IFR POSSIBLE ESPECIALLY EARLY MON MORNING. VFR
CONDITIONS WILL CONTINUE AT KMCK UNTIL LATE TONIGHT AS SHORTWAVE
STARTS IMPACTING KMCK. IFR CONDITIONS WILL OCCUR WITH THE SHOWERS
AND STORMS. IMPROVING CONDITIONS TO VFR CAN BE EXPECTED MONDAY
AFTERNOON AT BOTH SITES AS SHORTWAVE EXITS THE AREA.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 4, 10:50 AM MDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SUN JUL 4 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT SUN JUL 4 2010 /1150 AM CDT SUN JUL 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PRIMARILY OVER EASTERN COLORADO. LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. THE THREAT FOR LOCALLY
HEAVY RAIN WILL INCREASE ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA OVERNIGHT. SLOW STORM MOTIONS OF LESS THAN 20 MPH WILL
ENHANCE THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER WEATHER DISTURBANCE WILL MOVE INTO THE AREA FROM THE
SOUTH TUESDAY AFTERNOON AND NIGHT LEADING TO ISOLATED
THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE.

THUNDERSTORMS REMAIN POSSIBLE EACH AFTERNOON AND EVENING FROM
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 4, 8:10 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT SUN JUL 4 2010

COZ091-050315-
KIT CARSON COUNTY-
810 PM MDT SUN JUL 4 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 804 PM MDT/904 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 19 MILES
WEST OF ARRIBA...OR 30 MILES WEST OF FLAGLER...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM WITH WIND GUSTS IN EXCESS OF 70
MPH...BASEBALL SIZE HAIL AND TORRENTIAL RAINFALL ALSO EXPECTED AS IT
TRACKS EAST ALONG THE INTERSTATE. IF THE STORM CAN MAINTAIN ITS
STRENGTH...IT WILL BEGIN TO IMPACT WESTERN KIT CARSON AROUND 9 PM
MDT.

PEOPLE IN WESTERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3921 10315 3952 10315 3954 10315 3957 10306
      3956 10298 3948 10299 3948 10297 3945 10298
      3945 10297 3944 10298 3911 10298 3904 10300
      3906 10317
TIME...MOT...LOC 0209Z 271DEG 21KT 3927 10359

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:44 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace61 min
Jul 4, 11:11 PM MDTSpecial Weather StatementGLDGreeley19 min
Jul 4, 11:37 PM MDTFlash Flood WarningGLDSherman5 hr
Jul 4, 11:49 PM MDTSpecial Weather StatementGLDThomas26 min
Jul 5, 12:31 AM MDTSpecial Weather StatementGLDLogan29 min
Jul 5, 12:39 AM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas34 min
Jul 5, 12:45 AM MDTSpecial Weather StatementGLDDecatur30 min
Jul 5, 1:25 AM MDTSpecial Weather StatementGLDCheyenne, Sherman20 min
Jul 5, 1:30 AM MDTSpecial Weather StatementGLDDecatur, Gove, Graham, Norton, Sheridan60 min
Jul 5, 1:44 AM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan44 min
Jul 5, 3:08 AM MDTSpecial Weather StatementGLDWichita37 min
Jul 4, 8:10 PM MDTSpecial Weather StatementGLDKit Carson65 min
Jul 4, 8:34 PM MDTSevere Thunderstorm WarningGLDKit Carson56 min
Jul 4, 8:58 PM MDTTornado WarningGLDKit Carson22 min
Jul 4, 9:18 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson57 min
Jul 4, 9:45 PM MDTSevere Thunderstorm WarningGLDKit Carson60 min
Jul 4, 10:10 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson65 min

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.